Anabolic androgenic steroids (AAS) are the main class of doping agents and their consumption produces adverse effects involving several organs and systems. Three cases of sudden cardiac death (SCD) and one of death due to congestive heart failure of previously healthy athletes who were AAS users are herein reported. Concentric cardiac hypertrophy with focal fibrosis (one case), dilated cardiomyopathy with patchy myocyte death (two cases) and eosinophilic myocarditis (one case) were observed and most probably relate to the final event. Molecular investigation for viral genomes was positive in one case (Ebstein virus). Our data confirm previous findings, showing that the most typical cardiac abnormality in AAS abusers is left ventricular hypertrophy, associated with fibrosis and myocytolysis. An exceptional cardiovascular substrate was represented by the case with drug induced eosinophilic myocarditis. These features are at risk of ventricular arrhythmias as well as congestive heart failure. The cause-effect relationship between AAS abuse and cardiac death can be established only by a rigorous methodology with the use of standardized protocols, including precise morphological studies of all target organs to search for chronic toxic effects. Laboratory investigations should focus on AAS searching on a wide range of biological matrices to demonstrate type, magnitude and time of exposure. © 2011 Elsevier Ireland Ltd.

Anabolic androgenic steroids abuse and cardiac death in athletes: Morphological and toxicological findings in four fatal cases

Montisci M;El Mazloum R;Cecchetto G;Terranova C;Ferrara SD;Thiene G;Basso C
2012

Abstract

Anabolic androgenic steroids (AAS) are the main class of doping agents and their consumption produces adverse effects involving several organs and systems. Three cases of sudden cardiac death (SCD) and one of death due to congestive heart failure of previously healthy athletes who were AAS users are herein reported. Concentric cardiac hypertrophy with focal fibrosis (one case), dilated cardiomyopathy with patchy myocyte death (two cases) and eosinophilic myocarditis (one case) were observed and most probably relate to the final event. Molecular investigation for viral genomes was positive in one case (Ebstein virus). Our data confirm previous findings, showing that the most typical cardiac abnormality in AAS abusers is left ventricular hypertrophy, associated with fibrosis and myocytolysis. An exceptional cardiovascular substrate was represented by the case with drug induced eosinophilic myocarditis. These features are at risk of ventricular arrhythmias as well as congestive heart failure. The cause-effect relationship between AAS abuse and cardiac death can be established only by a rigorous methodology with the use of standardized protocols, including precise morphological studies of all target organs to search for chronic toxic effects. Laboratory investigations should focus on AAS searching on a wide range of biological matrices to demonstrate type, magnitude and time of exposure. © 2011 Elsevier Ireland Ltd.
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11577/2499370
Citazioni
  • ???jsp.display-item.citation.pmc??? 31
  • Scopus 118
  • ???jsp.display-item.citation.isi??? 96
social impact